Georgia, 2022

Hail and Damaging Winds in Georgia, May 6, 2022

May 6, 2022 · NWS CAE · 6 events in 4 counties and zones

A mid-upper level trough approached the area by afternoon with a broad area of divergence and strong flow thanks to an associated jet streak. A surface warm front, connected to a developing low pressure center over the Ohio Valley, lifted north of the area by early afternoon.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CAE wrote it up.

A mid-upper level trough approached the area by afternoon with a broad area of divergence and strong flow thanks to an associated jet streak. A surface warm front, connected to a developing low pressure center over the Ohio Valley, lifted north of the area by early afternoon. An alley of 2000+ J/kg of CAPE was present by mid-afternoon and mid-level dry air preceded the surface cold front, both combining for an enhanced wind and hail threat. With strong deep layer shear over 50 knots, the surface front forced convection quickly became severe. Significant hail was reported in the Augusta area and widespread wind damage was reported across the entire CSRA.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before the first event at May 6, 2:56 PM EST, 31 minutes earlier.

Area forecast discussion, May 6, 2:56 PM EST, 31 minutes before
Area Forecast Discussion
National Weather Service Columbia SC
356 PM EDT Fri May 6 2022

.SYNOPSIS...
Showers and thunderstorms will develop ahead of an approaching
cold front this afternoon. Some of these thunderstorms will be
strong to severe. Saturday will be cooler and drier with a
chance of showers and perhaps a rumble of thunder in the
northeastern Midlands. Several days of dry weather follow
starting on Sunday with gradually warming temperatures.

&&

.NEAR TERM /UNTIL 6 AM SATURDAY MORNING/...
Quick update for Severe thunderstorm watch for the Midlands and
CSRA through 10pm. Organized convection lifting north-
northeastward through central GA should move into the CSRA after
4pm and continue northeastward across the Midlands providing a
damaging wind threat. Isolated tornadoes cannot be ruled out but
the primary threat is damaging winds and large hail.

Previous discussion:
Tornado watch issued for the Upstate SC and western NC. The
strongest SR helicity should remain northwest of the CAE CWA and
southwest in Georgia. Severe threat expected to increase for central
SC and east central Georgia later this afternoon into the evening...

Deepening surface low pressure over Kentucky/Indiana early this
afternoon with a trailing cold front moving east of the Mississippi
Valley. Ahead of the front, Precipitable water increase across SC to
around 1.5 inches with southwest low level flow...Warm air advection
appears weak however. Upper level low over Tennessee moving east-
northeast and taking on negative tilt. Upper level divergence will
be increasing over the Carolina as upper level 100 kt jet rounding
the base of the trough moves east. In addition a strong short wave
trough will approach the Carolinas. This will result in strong lift
across the region during time of peak heating...highs in the mid to
upper 80s as the cold front approaches.

Instability appears to be moderate with SB CAPE 1500-2000 J/kg.
Mixed layer CAPE is low at the moment and with gusty winds probably
mixing down lower dew points later in the day...possible limiting
factor. The CAMS suggest a possible storm mode of discrete cells
early, with low tornado threat given the lack of SR Helicity. Then
with a uni-directional strong shear profile late this afternoon, a
squall line ahead of the front 21z-24z with damaging winds the
primary threat along with hail given relatively low wet-bulb zero
height as the upper low approaches. Went with relatively high pops.
The front should push to the east of the area during the 03z- 06z
period tonight. Drier air will filter in behind the front and the
showers should move into the coastal plain. The stronger cold
advection may be delayed until morning so overnight temps only fall
to around 60.

&&

.SHORT TERM /6 AM SATURDAY MORNING THROUGH SUNDAY NIGHT/...
Upper low will swing over the forecast area Saturday with lower
heights and cooler temperatures with highs in the mid to upper 70s
with mostly cloudy skies. With considerable cooling aloft with the
upper low right over us, could get some showers and maybe even a
thunderstorm to develop, especially in the NE portion of the
forecast area. Saturday night the upper low will shift offshore with
drier air pumping into the forecast area. Overnight lows cooler as
well Saturday night with temperatures in the low to mid 50s.

NW flow aloft across the area Sunday with N flow at the surface with
drier air pumping into the forecast area as PWATs drop to .7 to .8
inches and skies begin to clear from SW to NE. Cold advection and
clouds will keep temperatures in the upper 60s NE to mid 70s SW.
Cold advection will continue overnight with lows in the upper 40s
north and low 50s south.

&&

.LONG TERM /MONDAY THROUGH FRIDAY/...
Good agreement among global models and their ensemble suites in
the low pressure remaining just east of the area with a
blocking ridge preventing it from pushing further downstream.
All euro ensemble members keep PWATs below an inch with
generally northerly flow continuing. Temperatures will slowly
recover into next week, remaining below normal. The low will
slowly shift back to the west by the middle of the week with
some increasing moisture which may lead to showers developing
late in the period, although moisture will still be fairly
limited.

&&

.AVIATION /20Z FRIDAY THROUGH WEDNESDAY/...
A cold front will approach from the lower Mississippi Valley by this
evening. Ahead of the front, the air mass is becoming moderately
unstable. The CAMS suggest a convective squall line with a few
discrete cells will develop in east central GA then move northeast
through the area during the 20z-24z. Kept the brief period of IFR
conditions as the thunderstorms moves through the area. Clearing
skies in the late evening with mainly mid level ceilings. Winds will
be southwest 15 to 20 knots with a few higher gusts ahead of the
front then shift to west after 12z Saturday. Strato-cumulus may
develop after 12z Saturday as the upper level low moves over the
area and maybe some brief light showers, but VFR conditions expected.

EXTENDED AVIATION OUTLOOK...There will be another chance for showers
on Saturday, especially across the northern CWA as the upper level
low passes by. Patchy early morning stratus/fog possible
particularly at OGB/AGS on Saturday.

EXTENDED AVIATION OUTLOOK...No significant impacts to aviation
expected.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
GA...None.
SC...None.

&&
Hazardous weather outlook, May 6, 3:39 AM EST, 11 hours 48 minutes before
Hazardous Weather Outlook
National Weather Service Columbia SC
439 AM EDT Fri May 6 2022

GAZ040-063>065-077-SCZ016-018-020>022-025>031-035-037-038-041-115-
116-135>137-070845-
Lincoln-McDuffie-Columbia-Richmond-Burke-Chesterfield-McCormick-
Newberry-Fairfield-Kershaw-Edgefield-Saluda-Lexington-Richland-Lee-
Aiken-Sumter-Barnwell-Calhoun-Clarendon-Bamberg-Northern Lancaster-
Southern Lancaster-Northwestern Orangeburg-Central Orangeburg-
Southeastern Orangeburg-
439 AM EDT Fri May 6 2022

This Hazardous Weather Outlook is for the Midlands of South Carolina
and the Central Savannah River area of Georgia.

.DAY ONE...Today and tonight.

A cold front will bring a line of strong to severe thunderstorms
through the area this afternoon. The main threat will be damaging
winds, isolated tornadoes, and large hail. Brief heavy rainfall will
also be possible.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed this afternoon and evening.

In the hours before

Special weather statement, May 6, 1:19 PM EST, 2 hours 8 minutes before
Special Weather Statement
National Weather Service Columbia SC
219 PM EDT Fri May 6 2022

SCZ115-116-061845-
Northern Lancaster SC-Southern Lancaster SC-
219 PM EDT Fri May 6 2022

...A strong thunderstorm will impact portions of northwestern
Lancaster County through 245 PM EDT...

At 218 PM EDT, Doppler radar was tracking a strong thunderstorm over
Van Wyck, or 8 miles south of Indian Land, moving northeast at 30
mph.

HAZARD...Wind gusts up to 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Indian Land, Waxhaw, Andrew Jackson State Park, Van Wyck, Carolina
Commons Shopping Center and Community of Almond Glen.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Tornado Watch remains in effect until 800 PM EDT for central South
Carolina.

&&

LAT...LON 3493 8078 3482 8080 3482 8074 3476 8086
      3481 8090 3483 8090 3484 8087 3490 8088
      3493 8086 3496 8087 3501 8091 3503 8090
      3507 8090
TIME...MOT...LOC 1818Z 234DEG 28KT 3488 8085

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

gpl

The radar

The Charleston,SC radar (KCLX), 102 km away, was scanning. The volume nearest the first event began at 20:24 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind, 2 hail. Local standard time, as filed.

Thunderstorm Wind, Burke

When
May 6, 3:27 PM EST
Where
Burke County, 0.9 mi NE of Waynesboro
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
33.090, -82.010

Burke County dispatch reported widespread trees and powerlines down across the county. Time estimate by radar.

Thunderstorm Wind, McDuffie

When
May 6, 3:27 PM EST
Where
McDuffie County, 5.29 mi SSW of Avondale
Measured
61 kt (70 mph) estimated gust
Reported by
Public
Coordinates
33.351, -82.340

Public reported numerous trees and power lines down on Hwy 221.

Thunderstorm Wind, Columbia

When
May 6, 3:36 PM EST
Where
Columbia County, 0.09 mi E of Grovetown
Measured
61 kt (70 mph) estimated gust
Reported by
Emergency Manager
Coordinates
33.450, -82.198

City of Grovetown reports numerous trees and powerlines down in several areas of the city. Some impacted locations include Railroad Avenue, Harlem Grovetown Road in the area of Fire Station #2, Green Street at W Robinson Avenue, and the area of 5100 Wrightsboro Road.

Thunderstorm Wind, Columbia

When
May 6, 3:36 PM EST
Where
Columbia County, 2.01 mi N of Grovetown
Measured
52 kt (60 mph) estimated gust
Reported by
Amateur Radio
Coordinates
33.479, -82.198

Report of trees down at the Intersection of Horizon South Parkway and Gateway Blvd.

Hail, Richmond

When
May 6, 3:41 PM EST
Where
Richmond County, 1.5 mi NNE of Ft Gordon
Measured
1.25 in hail
Reported by
Amateur Radio
Coordinates
33.400, -82.120

Report of half dollar size hail at Fort Gordon.

Hail, Richmond

When
May 6, 3:43 PM EST to 3:47 PM EST
Where
Richmond County, 2.31 mi W of National Hills to 0.18 mi W of Lakemont
Measured
2 in hail
Reported by
Social Media
Coordinates
33.480, -82.070

Numerous reports across the Augusta area of severe hail ranging from 1 inch to 2 inches beginning near Wheeler Road and Jackson road, continuing to near University Hospital and Wrightsboro Road.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2022Every state in 2022This day in weather historyWarnings in Georgia, May 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1014896, 1014898, 1014902, 1014904, 1014876, 1014878.